Alert archive / Iowa / Freeze Warnings in 2012

Freeze Warning 5, NWS Des Moines, IA

September 22, 201239 counties in Iowa

NWS Des Moines, IA issued this freeze warning at Sep 22, 2012, 3:29 AM CDT for 39 counties in Iowa. It took effect at Sep 23, 2012, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2012, 3:29 AM CDT (08:29 UTC)
In effect from
Sep 23, 2012, 1:00 AM CDT
Expired
Sep 23, 2012, 8:00 AM CDT
In force
7 hr
Issued by
NWS Des Moines, IA
All 39 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3245 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WWUS73 KDMX 220829
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
329 AM CDT SAT SEP 22 2012

...FREEZING TEMPERATURES EXPECTED LATE TONIGHT INTO EARLY SUNDAY...

.COLD CANADIAN HIGH PRESSURE WILL BUILD INTO IOWA AND BRING LIGHT
WINDS AND CLEAR SKIES OVERNIGHT. THIS WILL ALLOW TEMPERATURES TO FALL
TO NEAR RECORD LOW READINGS BY SUNDAY MORNING.

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-081-
092-221630-
/O.UPG.KDMX.FZ.A.0003.120923T0600Z-120923T1300Z/
/O.NEW.KDMX.FZ.W.0005.120923T0600Z-120923T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-
TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...ATLANTIC...GREENFIELD...CORNING...BEDFORD
329 AM CDT SAT SEP 22 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...OVERNIGHT LOWS IN THE UPPER 20S TO LOWER 30S ARE
  EXPECTED BY EARLY SUNDAY MORNING. A FEW LOCATIONS OVER THE
  NORTHWEST MAY REACH 25 DEGREES.

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION ARE LIKELY TO
  SUFFER FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN
  PROTECTING THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ060>062-072>075-082>086-093>097-221630-
/O.CON.KDMX.FZ.A.0003.120923T0600Z-120923T1300Z/
POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...DES MOINES...NEWTON...GRINNELL...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CRESTON...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...MOUNT AYR...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
329 AM CDT SAT SEP 22 2012

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING...

* TEMPERATURE...OVERNIGHT LOWS IN THE LOW TO MID 30S ARE EXPECTED
  BY EARLY SUNDAY MORNING

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION MAY
  SUFFER FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN 
  PROTECTING THEIR PLANTS NEED TO TAKE ACTION BY THIS 
  EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
4 follow-up statements
252 
WWUS73 KDMX 221504
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1004 AM CDT SAT SEP 22 2012

...FREEZING TEMPERATURES EXPECTED LATE TONIGHT INTO EARLY
SUNDAY...

.COLD CANADIAN HIGH PRESSURE OVER SOUTHEAST SASKATCHEWAN WILL MOVE
INTO IOWA AND BRING LIGHT WINDS AND CLEAR SKIES OVERNIGHT. THIS
WILL ALLOW TEMPERATURES TO FALL TO NEAR RECORD LOW READINGS BY
SUNDAY MORNING.

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-081-
092-222315-
/O.CON.KDMX.FZ.W.0005.120923T0600Z-120923T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-
TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...ATLANTIC...GREENFIELD...CORNING...BEDFORD
1004 AM CDT SAT SEP 22 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
SUNDAY...

* TEMPERATURE...OVERNIGHT LOWS IN THE UPPER 20S TO LOWER 30S ARE 
  EXPECTED BY EARLY SUNDAY MORNING. A FEW LOCATIONS OVER THE 
  NORTHWEST MAY REACH 25 DEGREES. 

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION ARE LIKELY TO 
  SUFFER FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN 
  PROTECTING THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ060>062-072>075-082>086-093>097-222315-
/O.CON.KDMX.FZ.A.0003.120923T0600Z-120923T1300Z/
POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...DES MOINES...NEWTON...GRINNELL...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CRESTON...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...MOUNT AYR...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
1004 AM CDT SAT SEP 22 2012

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING...

* TEMPERATURE...OVERNIGHT LOWS IN THE LOW TO MID 30S ARE 
  EXPECTED BY EARLY SUNDAY MORNING 

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION MAY SUFFER 
  FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN PROTECTING 
  THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
431 
WWUS73 KDMX 222016
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT SAT SEP 22 2012

...FREEZING TEMPERATURES EXPECTED LATE TONIGHT INTO EARLY
SUNDAY...

.COLD CANADIAN HIGH PRESSURE OVER SOUTHEAST SASKATCHEWAN WILL
MOVE INTO IOWA AND BRING LIGHT WINDS AND CLEAR SKIES OVERNIGHT.
THIS WILL ALLOW TEMPERATURES TO FALL TO RECORD OR NEAR RECORD LOW
READINGS BY SUNDAY MORNING.

IAZ060>062-074-075-230430-
/O.UPG.KDMX.FZ.A.0003.120923T0600Z-120923T1300Z/
/O.EXA.KDMX.FZ.W.0005.120923T0600Z-120923T1300Z/
POLK-JASPER-POWESHIEK-MARION-MAHASKA-
INCLUDING THE CITIES OF...DES MOINES...NEWTON...GRINNELL...
KNOXVILLE...OSKALOOSA
316 PM CDT SAT SEP 22 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...OVERNIGHT LOWS IN THE UPPER 20S TO LOW 30S ARE
  EXPECTED BY EARLY SUNDAY MORNING

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION MAY SUFFER 
  FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN PROTECTING 
  THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-081-
092-230430-
/O.CON.KDMX.FZ.W.0005.120923T0600Z-120923T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-
TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...ATLANTIC...GREENFIELD...CORNING...BEDFORD
316 PM CDT SAT SEP 22 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
SUNDAY...

* TEMPERATURE...OVERNIGHT LOWS IN THE MID 20S TO LOWER 30S ARE
  EXPECTED BY EARLY SUNDAY MORNING. 

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION ARE LIKELY TO 
  SUFFER FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN 
  PROTECTING THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ072-073-082>086-093>097-230430-
/O.UPG.KDMX.FZ.A.0003.120923T0600Z-120923T1300Z/
/O.NEW.KDMX.FR.Y.0003.120923T0600Z-120923T1300Z/
MADISON-WARREN-UNION-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WINTERSET...INDIANOLA...CRESTON...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...MOUNT AYR...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
316 PM CDT SAT SEP 22 2012

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...OVERNIGHT LOWS IN THE LOW TO MID 30S ARE 
  EXPECTED BY EARLY SUNDAY MORNING 

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION MAY SUFFER 
  FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN PROTECTING 
  THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
448 
WWUS73 KDMX 230152
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
852 PM CDT SAT SEP 22 2012

...FREEZING TEMPERATURES EXPECTED LATE TONIGHT AND EARLY
SUNDAY...

.COLD CANADIAN HIGH PRESSURE WILL MOVE SOUTH INTO IOWA AND BRING
LIGHT WINDS AND CLEAR SKIES OVERNIGHT. THIS WILL ALLOW
TEMPERATURES TO FALL TO RECORD OR NEAR RECORD LOW READINGS BY
SUNDAY MORNING.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070-071-074-
075-081-092-231000-
/O.CON.KDMX.FZ.W.0005.120923T0600Z-120923T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MARION-MAHASKA-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
KNOXVILLE...OSKALOOSA...CORNING...BEDFORD
852 PM CDT SAT SEP 22 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
SUNDAY...

* TEMPERATURE...OVERNIGHT LOWS IN THE MID 20S TO LOWER 30S ARE 
  EXPECTED BY EARLY SUNDAY MORNING. 

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION ARE LIKELY TO 
  SUFFER FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN 
  PROTECTING THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ072-073-082>086-093>097-231000-
/O.CON.KDMX.FR.Y.0003.120923T0600Z-120923T1300Z/
MADISON-WARREN-UNION-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WINTERSET...INDIANOLA...CRESTON...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...MOUNT AYR...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
852 PM CDT SAT SEP 22 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
SUNDAY...

* TEMPERATURE...OVERNIGHT LOWS IN THE LOW TO MID 30S ARE 
  EXPECTED BY EARLY SUNDAY MORNING 

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION MAY SUFFER 
  FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN PROTECTING 
  THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

AWB
629 
WWUS73 KDMX 230827
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
327 AM CDT SUN SEP 23 2012

...FREEZING TEMPERATURES THIS MORNING...

.COLD CANADIAN HIGH PRESSURE WILL CONTINUE TO PROVIDE LIGHT WINDS
AND CLEAR SKIES THIS MORNING ALLOWING FOR TEMPERATURES TO CONTINUE
DROP TO RECORD OR NEAR RECORD LOWS FOR TODAY.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070-071-074-
075-081-092-231300-
/O.CON.KDMX.FZ.W.0005.000000T0000Z-120923T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MARION-MAHASKA-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
KNOXVILLE...OSKALOOSA...CORNING...BEDFORD
327 AM CDT SUN SEP 23 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...TEMPERATURES WILL CONTINUE TO DROP INTO THE MIDDLE
  20S TO LOWER 30S THIS MORNING AND BEGIN TO RISE ABOVE FREEZING
  SHORTLY AFTER SUNRISE.

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION ARE LIKELY TO
  SUFFER FREEZE DAMAGE OR BE KILLED BY THE EXTENDED PERIOD OF
  BELOW FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ072-073-082>086-093>097-231300-
/O.CON.KDMX.FR.Y.0003.000000T0000Z-120923T1300Z/
MADISON-WARREN-UNION-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WINTERSET...INDIANOLA...CRESTON...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...MOUNT AYR...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
327 AM CDT SUN SEP 23 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...LOWS THIS MORNING WILL DROP INTO THE LOWER TO
  MIDDLE 30S.

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION MAY SUFFER DAMAGE
  OR BE KILLED FROM FROST THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KLP

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this freeze warning went out at Sep 21, 11:30 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 21, 11:30 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1130 PM CDT FRI SEP 21 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
A STRONG COLD FRONT WILL BARREL THROUGH THE AREA LATER TONIGHT. IN
THE EVENING AND EARLY NIGHTTIME HOURS WINDS WILL DIMINISH AND THE
WEATHER WILL REMAIN QUIET...WITH A FEW SPRINKLES POSSIBLE ACROSS THE
FAR NORTHEAST BUT NOT WORTH MENTIONING IN THE FORECAST. MEANWHILE
THE FRONT WILL APPROACH RAPIDLY AND SHOULD REACH ESTHERVILLE BY
AROUND MIDNIGHT...THEN CROSS OUR ENTIRE CWA BY SUNRISE SATURDAY.
NORTH NORTHWEST WINDS WILL INCREASE SUBSTANTIALLY BEHIND THE FRONTAL
PASSAGE DESPITE COMING IN THE EARLY MORNING HOURS...AND TEMPERATURES
WILL FALL SHARPLY ESPECIALLY ACROSS OUR NORTHWEST TOWARD SUNRISE. IT
APPEARS INCREASINGLY LIKELY THAT ANY SHOWERS GENERATED BY THIS
SYSTEM WILL MISS US TO THE NORTHEAST...BUT A FEW COULD CLIP THE
CORNER UP THERE AND HAVE MAINTAINED SOME LOW POPS IN THAT AREA.
MEANWHILE ACROSS ABOUT THE SOUTHWESTERN HALF OF THE CWA SKIES WILL
REMAIN VIRTUALLY CLEAR OVERNIGHT WITH A VERY DRY ATMOSPHERIC COLUMN
INDICATED BY FORECAST SOUNDINGS. WENT WITH A NON-DIURNAL TEMPERATURE
CURVE TO ACCOUNT FOR THE FRONTAL PASSAGE OVERNIGHT...OTHERWISE NO
SUBSTANTIAL CHANGES WERE MADE TO THE FORECAST.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
IN THE SATURDAY THROUGH MONDAY TIME FRAME...THE FOCUS WILL BE UPON
THE POTENTIAL FOR A FREEZE SUNDAY MORNING. OTHERWISE THE NEXT FEW
DAYS ARE DRY. SATURDAY WILL BE MOSTLY SUNNY...SEASONABLY COOL AND
BREEZY AS THE TIGHT UPPER VORTICITY CENTER ROTATES EAST OF IOWA.
MORE CLOUDS CAN BE EXPECTED IN THE NORTHEAST.

SATURDAY NIGHT AND EARLY SUNDAY MORNING ARE SETTING UP IDEAL
RADIATIONAL COOLING CONDITIONS AS THE LARGE SURFACE HIGH PRESSURE
SYSTEM SETTLES INTO WESTERN AND CENTRAL IOWA FROM THE EASTERN
DAKOTAS. WITH DRY SOIL AND MATURED CROPS...THE ONLY FACTORS LIMITING
TEMPERATURE FALL COULD BE A 5 MPH WIND IN EASTERN IOWA...AND
POSSIBLY SOME HIGH CLOUDS IN THE WEST AND SOUTHWEST. LOCATION OF THE
HIGH FAVORS VERY LOW TEMPERATURES IN THE NISHNABOTNA RIVER VALLEY
AROUND ATLANTIC AND AUDUBON. MEANWHILE THE COLDEST POOL OF AIR AT
850 MB IS OVER THE NORTHEAST THIRD OF THE STATE. THIS SETS UP ALL OF
THE FORECAST AREA FOR MINIMUM TEMPERATURES OF 32 DEGREES OR
BELOW...EXCEPT POSSIBLY THE TRIANGLE FROM DES MOINES TO LAMONI TO
BLOOMFIELD AND BACK TO DES MOINES. STILL OPTED FOR A FREEZE WATCH
LATE SATURDAY NIGHT FOR ALL AREAS...AS LOCAL AND RURAL AREAS...EVEN
IN THE TRIANGLE COULD SEE A FREEZE.  THIS WILL HEIGHTEN AWARENESS
FOR THOSE NEEDING TO TAKE ACTION...AND LATER SHIFTS CAN FINE TUNE
WHAT WILL PROBABLY BE A FREEZE WARNING FOR SOME AREAS AND A FROST
ADVISORY FOR OTHERS.

TEMPERATURE MODERATION BEGINS SLOWLY ON SUNDAY. WITH WEAK WINDS
SUNDAY EVENING...THERE COULD BE A QUICK DROP OF TEMPERATURES THEN A
LEVELING OFF SUNDAY NIGHT. MONDAY LOOKS A GOOD BIT WARMER AND BEGINS
A TREND OF SOUTH FLOW ACROSS STATES TO THE SOUTH OF IOWA...WHICH
WILL BRING A CHANCE FOR RAIN AT LEAST ACROSS SOUTHERN IOWA IN THE
TUESDAY TO FRIDAY TIME FRAME. DURING THIS PERIOD THE FLOW ALOFT
BECOMES MORE WESTERLY AND A TEMPERATURE GRADIENT SETS UP BETWEEN
I-70 AND I-80. THIS IS A GOOD SETUP FOR PERIODIC ROUNDS OF
SHOWERS...HOWEVER A COUPLE OF FACTORS NEED TO PAN OUT BEFORE THE
OCCURRENCE BECOMES MORE LIKELY. FIRST OFF...A LARGE SURFACE HIGH
PRESSURE SYSTEM WILL BE ANCHORED OVER THE NORTHERN GREAT LAKES. THIS
TENDS TO PUMP IN DRY AIR AT LOW LEVELS...SO THERE IS EXPECTED TO BE
A FAIRLY SHARP NORTH EDGE TO THE PRECIPITATION SHIELD. SECOND...THE
MAIN DRIVER FOR VERTICAL MOTION IS A CLOSED LOW PRESSURE SYSTEM THAT
IS CURRENTLY OFF THE WASHINGTON COAST. AS THIS MOVES EAST THROUGH
THE ROCKIES...ADJUSTMENTS TO THE RAIN LOCATION WILL LIKELY BE
NEEDED. AT THIS POINT...HIGHEST PROBABILITY IS OVER SOUTHERN IOWA.
NORTHERN IOWA COULD SEE VERY LITTLE RAIN FOR THE WEEK. BY
FRIDAY...THE WHOLE SYSTEM COULD WORK OFF TO THE EAST AND SOUTH...BUT
LOW PROBABILITIES WILL CONTINUE FOR THE SOUTH JUST TO BE SURE.
TEMPERATURES WILL BE SEASONAL...WITH MILD OVERNIGHT TEMPERATURES
LIKELY DUE TO CLOUD COVER.

&&

.AVIATION...22/06Z
FRONTAL PASSAGE OVERNIGHT WILL LEAD TO STRONG AND GUSTY WINDS ACROSS
SITES BEHIND FRONT...WINDS WILL BE MAINLY FROM THE NORTHWEST.
DECREASING CONFIDENCE IN PRECIPITATION ACROSS THE NE
SITES...KMCW/KALO...BUT HAVE LEFT VCSH MENTION WITH PRECIPITATION
CURRENTLY ONGOING UPSTREAM OF SITES. WINDS WILL REMAIN STRONG AND
NORTHWESTERLY THROUGHOUT THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-
CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-
DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-
HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-
WORTH-WRIGHT.

&&

SHORT TERM...LEE
LONG TERM...JUNGBLUTH
AVIATION...AWB
Hazardous weather outlook, Sep 21, 3:54 PM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT FRI SEP 21 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-222100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
354 PM CDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WATCH/WARNING/ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

FREEZING TEMPERATURES AND NEAR RECORD LOW TEMPERATURES ARE
EXPECTED SATURDAY NIGHT AND EARLY SUNDAY MORNING. COLDEST READINGS
ARE EXPECTED IN THE NISHNABOTNA RIVER VALLEY AND NORTHERN IOWA.
FREEZING CONDITIONS WILL BE MORE LOCALIZED FROM DES MOINES ON SOUTH.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED.

IAZ081>086-092>097-222100-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
354 PM CDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WATCH/WARNING/ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

FREEZING TEMPERATURES AND NEAR RECORD LOW TEMPERATURES ARE
EXPECTED SATURDAY NIGHT AND EARLY SUNDAY MORNING. COLDEST READINGS
ARE EXPECTED IN THE NISHNABOTNA RIVER VALLEY AND NORTHERN IOWA.
FREEZING CONDITIONS WILL BE MORE LOCALIZED FROM DES MOINES ON SOUTH.

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN
IOWA FROM TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 3:16 PM CDTFrost AdvisoryDMXAppanoose, Clarke, Davis, Decatur, Lucas, Madison and 6 more17 hr

Nearby

Freeze Warnings in Iowa, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.